Alert archive / Kentucky / Flash Flood Warnings in 2019

Flash Flood Warning 39, NWS Paducah, KY

June 26, 2019Daviess County, Kentucky

NWS Paducah, KY issued this flash flood warning at Jun 26, 2019, 9:41 PM CDT for Daviess County, Kentucky. It was in force for 9 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 26, 2019, 9:41 PM CDT (02:41 UTC)
Expired
Jun 27, 2019, 6:45 AM CDT
In force
9 hr
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Flood severity
None

County Daviess County, KY

The radar

The Evansville,IN radar (KVWX), 87 km from the middle of the area, began a volume at 02:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 26, 10:31 PM CDTFLASH FLOOD3 Nnw Whitesville, KYCAR CRASH DUE TO FLASH FLOODING OF HAYNES STATION ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 50 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 2.7 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2019-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1806 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2019-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1806 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
1525 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

461 
WGUS53 KPAH 270241
FFWPAH
KYC059-270545-
/O.NEW.KPAH.FF.W.0039.190627T0241Z-190627T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Paducah KY
941 PM CDT Wed Jun 26 2019

The National Weather Service in Paducah has issued a

* Flash Flood Warning for...
  Daviess County in northwestern Kentucky...

* Until 1245 AM CDT.

* At 940 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Up to 2.5 inches of rain have 
  fallen tonight. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Owensboro, Whitesville, Knottsville and Masonville. 

Additional rainfall amounts of one to two inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3762 8692 3763 8695 3756 8704 3757 8714
      3760 8721 3761 8721 3779 8713 3780 8707
      3790 8704 3793 8698 3790 8699 3790 8691
      3788 8689 3784 8691 3783 8689 3784 8686
      3779 8682 3774 8682 3771 8686 3767 8682

$$

DWS
3 follow-up statements
623 
WGUS73 KPAH 270335
FFSPAH

Flash Flood Statement
National Weather Service Paducah KY
1035 PM CDT Wed Jun 26 2019

KYC059-270545-
/O.CON.KPAH.FF.W.0039.000000T0000Z-190627T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Daviess KY-
1035 PM CDT Wed Jun 26 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1245 AM CDT FOR
DAVIESS COUNTY...

At 1034 PM CDT, local law enforcement reported flash flooding on 
Haynes Station Road near Whitesville!. Up to five inches of rain 
have fallen. Flash flooding is already occurring.

Some locations that will experience flooding include...
Owensboro, Whitesville, Knottsville and Masonville. 

Additional rainfall amounts of up to one inch are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Please report flooding to your local law enforcement agency when you 
can do so safely.

&&

LAT...LON 3762 8692 3763 8695 3756 8704 3757 8714
      3760 8721 3761 8721 3779 8713 3780 8707
      3790 8704 3793 8698 3790 8699 3790 8691
      3788 8689 3784 8691 3783 8689 3784 8686
      3779 8682 3774 8682 3771 8686 3767 8682

$$

DWS
274 
WGUS53 KPAH 270523
FFWPAH
KYC059-271145-
/O.EXT.KPAH.FF.W.0039.000000T0000Z-190627T1145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Paducah KY
1223 AM CDT Thu Jun 27 2019

The National Weather Service in Paducah has extended the

* Flash Flood Warning for...
  Daviess County in northwestern Kentucky...

* Until 645 AM CDT Thursday.

* At 1220 AM CDT, local law enforcement reported vehicles stalled in 
  flood waters and widespread county roads flooded in the warned 
  area. Up to 5.5 inches of rain have fallen. Flash flooding is 
  already occurring. While the heavy rain has ended, flooding 
  will persist for the next several hours. 

* Some locations that will experience flooding include...
  Owensboro, Whitesville, Knottsville and Masonville. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 3762 8692 3763 8695 3756 8704 3757 8714
      3760 8721 3761 8721 3779 8713 3780 8707
      3790 8704 3793 8698 3790 8699 3790 8691
      3788 8689 3784 8691 3783 8689 3784 8686
      3779 8682 3774 8682 3771 8686 3767 8682

$$

DWS
426 
WGUS73 KPAH 271124
FFSPAH

Flash Flood Statement
National Weather Service Paducah KY
624 AM CDT Thu Jun 27 2019

KYC059-271145-
/O.CON.KPAH.FF.W.0039.000000T0000Z-190627T1145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Daviess KY-
624 AM CDT Thu Jun 27 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 AM CDT FOR
DAVIESS COUNTY...

At 621 AM CDT, Doppler radar indicated no rainfall occurring over 
the warned area. However, some residual flooding of roadways could 
still be an issue. Please continue to heed any road closures that 
may be in place. 

Some locations that will experience flooding include...
Owensboro, Whitesville, Knottsville and Masonville. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3762 8692 3763 8695 3756 8704 3757 8714
      3760 8721 3761 8721 3779 8713 3780 8707
      3790 8704 3793 8698 3790 8699 3790 8691
      3788 8689 3784 8691 3783 8689 3784 8686
      3779 8682 3774 8682 3771 8686 3767 8682

$$

GREG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Jun 26, 6:25 PM CDT, 3 hours 16 minutes earlier.

Area forecast discussion, Jun 26, 6:25 PM CDT, 3 hours 16 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
625 PM CDT Wed Jun 26 2019

.UPDATE...
Issued at 625 PM CDT Wed Jun 26 2019

Updated for 00Z aviation forecast discussion.

&&

.SHORT TERM...(Tonight through Friday night)
Issued at 255 PM CDT Wed Jun 26 2019

So much for our nice quiet week. Convection is already firing in
southeast Missouri, ahead of an MCV northeast of KSGF. CAPE of
3000J/kg or more has developed over the region, but the wind
fields are incredibly weak. While there may be a few strong
updrafts, they should be pulsy for the most part. The storms will
move very slowly eastward, and are not expected to make it to our
eastern counties before dying off around sunset.

The fly in the ointment is the potential for some enhanced low
and mid-level flow south of the approaching MCV. If it shows up,
slightly better storm organization is possible, leading to greater
coverage of severe weather and some possibility of a Severe Watch.
SPC is monitoring the situation. However, for now we are expecting
a few pulsy severe storms with damaging winds and large hail both
possible.

Torrential rain is expected with any thunderstorms this afternoon.
The extreme instability and very slow motion of the storms
currently, will result in some minor flood potential, but the
storms should not last long enough in any one place to result in
major flash flooding. However, given the terrain, some isolated
flash flooding cannot be ruled out.

Most of the 12Z guidance, both CAMs and larger-scale models,
indicate that the MCV will linger over southeast Missouri tonight
through Thursday, resulting in persistent convection with a heavy
rainfall threat. This is quite a change from the previous
forecast, so have jacked up PoPs to likely levels over portions of
southeast Missouri tonight into Thursday, and have leaned closely
to the WPC QPF.

Storm total QPF from this afternoon through Thursday evening has
3-4" of rain over Carter and Ripley counties with just under an
inch along the Mississippi River. Considered a Flash Flood Watch,
but it is a small area and a rather new development in the
guidance, so will settle for a strong mention in the HWO for now.
If more widespread heavy rain falls this afternoon, it may
increase confidence for a Flash Flood Watch issuance this evening.

As the MCV slips south of the area later Thursday and Thursday
night, the ridge aloft will build overhead resulting in dry
conditions late Thursday night through Friday night.

High temperatures Thursday will be dependent on the coverage and
persistence of convection. Wouldn't be surprised to see portions
of southeast Missouri stay in the lower 80s, but most of the area
will see highs near 90 with heat indices in the middle 90s.
Similar heat and humidity is expected throughout the region Friday
afternoon. However, a few locations in southeast Missouri may
reach triple digits, especially where the heavy rains fall through
Thursday.

.LONG TERM...(Saturday through Wednesday)
Issued at 255 PM CDT Wed Jun 26 2019

Main forecast challenges for the extended forecast period will be
the placement of diurnal convection (if any) and any impact that may
have on heat index values approaching 100 degrees at some locations
late in the weekend and early next week.

The MVC (Mesoscale Vorticity Center/Circulation) over southwest
Missouri this morning may play a factor in reinforcing the weak
troughing over the southeast U.S. in the near term. However, the
medium range deterministic guidance suggests a range of influence
for convective development in the WFO PAH forecast area, with or
without the the existence of the aforementioned MCV.

The CMC (Canadian) guidance is very robust in developing a closed
low and retrograding this low westward along the Gulf Coast. The GFS
suggests an inverted trough will develop and also slowly move west
along the Gulf Coast. Finally, the ECMWF (European) shows little
deepening or translation of the southeast U.S. trough.  All of the
deterministic guidance does build the middle/upper level ridge axis
from the desert Southwest into the Central Plains and Middle
Mississippi Valley, with some low to middle level ridge intrusion
from the southeast Atlantic basin.

The main uncertainty will be the location of the middle/upper level
shear axis on the ridge through the WFO PAH forecast area. If it is
further north (e.g. Interstate 64 corridor of southeast Illinois and
southwest Indiana ), most of the WFO PAH forecast area could see
diurnal (mainly afternoon and early evening) convective activity.
However, any convective activity would be scattered in coverage at
best, focused in mesoscale/microscale pools of high theta-e air and
pockets of surface differential heating/boundary. Most storms would
be outflow-dominated, with the best potential of gusty winds near
drier air aloft, mainly along the mid/upper level ridge shear axis.
Precipitable water values of 1.2 to 1.6 inches are not overly
impressive in the extended time period, but could yield an hourly
rainfall rate in excess of three-quarters of an inch, which could
lead to extremely isolated water issues.

With all that said, strongly prefer the influence of the ECMWF,
leading to a drier, more hot and humid, forecast solution. This is
in line with the National Blend of Models (NBM) initialization.
Given the weak upper level wind fields, the Canadian and GFS appears
a little over done with respect to convection coverage and QPF.

The ridge appears to weaken toward the end of the forecast period,
so left a better chance for shower and thunderstorm development in
place from late Tuesday through next Wednesday.

Raised max temperatures 1-2 degrees to account for the better
coverage/duration of sunshine (insolation) over the WFO PAH forecast
area early next  This will likely lead to a rise in heat index
values into the 95 to 100 degree range over part of the WFO PAH
forecast area Sunday into Monday.

&&

.AVIATION...
Issued at 625 PM CDT Wed Jun 26 2019

Scattered showers and storms across a good part of the area.
Given areal extent of the activity, opted for a tempo for a few
hours. We will have to see how instability wanes with the setting
sun to see about extending the chances. There is a decent signal
for convection straddling 12Z, mainly over KCGI and KPAH.
Otherwise, plenty of moisture around for sct-bkn cumulus.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&
Hazardous weather outlook, Jun 26, 3:21 PM CDT, 6 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
321 PM CDT Wed Jun 26 2019

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-271000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
321 PM CDT Wed Jun 26 2019

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

Numerous thunderstorms over the Ozark Foothills of southeast
Missouri will produce torrential rainfall of 2 inches or more as
they move very slowly eastward across the remainder of southeast
Missouri through sunset. Flash flooding will be a major concern,
and a few severe storms with large hail and damaging winds will
also be possible. Other more isolated storms may develop elsewhere
across the region through sunset. A stray storm could briefly
pulse up to near severe levels to produce gusty winds and hail,
along with heavy rainfall.

Scattered to numerous thunderstorms are expected to develop
primarily over southeast Missouri tonight, mainly after midnight.
These storms will pose a heavy rainfall and flash flooding
threat.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Scattered to numerous thunderstorms are expected to continue
across southeast Missouri and possibly spread to southern Illinois
and west Kentucky Thursday. These storms will pose a heavy
rainfall and flash flooding threat. The flash flooding potential
will be greatest over southeast Missouri. Expect rapid rises on
area rivers.

A chance of thunderstorms is forecast mainly Tuesday afternoon
and evening. Locally heavy rain, occasional lightning, and gusty
winds would be the primary weather hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation for severe weather cannot be ruled out late
this afternoon over southeast Missouri and southern Illinois.
Spotters should also report any heavy rainfall and flooding.

DRS/Smith

In the hours before

Local storm report, Jun 26, 7:43 PM CDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
743 PM CDT WED JUN 26 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0742 PM     FLASH FLOOD      2 W CISNE               38.52N 88.48W
06/26/2019                   WAYNE              IL   BROADCAST MEDIA

            PORTIONS OF HIGHWAY 161 EXTENSION AND US 45
            ARE FLOODED. NUMEROUS COUNTY ROADS FLOODED
            TOO.

&&

DWS
Local storm report, Jun 26, 7:50 PM CDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
750 PM CDT WED JUN 26 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     TSTM WND GST     CALVERT CITY            37.03N 88.35W
06/26/2019  E50 MPH          MARSHALL           KY   PUBLIC

            TREE LIMB REPORTED DOWN ON CHESTNUT STREET.

&&

RLS
Local storm report, Jun 26, 8:36 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
836 PM CDT WED JUN 26 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     TSTM WND DMG     6 N WILSON CITY         37.01N 89.22W
06/26/2019                   MISSISSIPPI        MO   BROADCAST MEDIA

            LATE REPORT. A TREE FELL ON I-57 AT MILE
            MARKER 20. MODOT HAS SINCE CLEARED THE TREE.

&&

DWS
Local storm report, Jun 26, 8:37 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
837 PM CDT WED JUN 26 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     TSTM WND DMG     2 S DONGOLA             37.33N 89.16W
06/26/2019                   PULASKI            IL   BROADCAST MEDIA

            CORRECTS PREVIOUS TSTM WND DMG REPORT FROM 2
            S DONGOLA. DISREGARD REPORT. DAMAGE OCCURRED
            ON I-57 AT MILE MARKER 20 IN MISSOURI.

&&

DWS
Local storm report, Jun 26, 9:04 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
904 PM CDT WED JUN 26 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     TSTM WND DMG     2 SE MAYFIELD           36.71N 88.62W
06/26/2019                   GRAVES             KY   PUBLIC

            LARGE TREE LIMBS DOWN AND MINOR SHINGLE
            DAMAGE. TIME ESTIMATED.

&&

DWS
Local storm report, Jun 26, 9:16 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
916 PM CDT WED JUN 26 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0747 PM     HAIL             FREDONIA                37.21N 88.06W
06/26/2019  E0.70 INCH       CALDWELL           KY   BROADCAST MEDIA

&&

DWS

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 7:05 PM CDTSpecial Weather StatementPAHHancock40 min
Jun 26, 7:32 PM CDTSevere Thunderstorm WarningPAHMuhlenberg28 min
Jun 26, 7:46 PM CDTAreal Flood AdvisoryPAHDaviess3 hr
Jun 26, 7:53 PM CDTAreal Flood AdvisoryPAHMuhlenberg3 hr

Nearby

Flash Flood Warnings in Kentucky, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.